My can­cer di­ag­no­sis is ter­ri­fy­ing

Woman (UK) - - From The Surgery -

QI’ve just been di­ag­nosed with breast can­cer. I’m hav­ing surgery next week and I'm told it’s likely I’ll need chemo­ther­apy. It sounds silly, but I’m wor­ried about my hair fall­ing out. Does it al­ways fall out, and can you stop it?

aIt doesn’t sound silly at all. Your hair is part of how you look and feel about your­self, and it’s ex­tremely com­mon to be up­set about the thought of los­ing it. Not all chemo drugs cause hair loss to the same de­gree, some only af­fect the hair on your head, and oth­ers all your body hair. A cool­ing ice cap can be worn dur­ing treat­ments to try and min­imise hair loss. And if you do lose your hair and wish to wear a wig, these are avail­able on the NHS in par­tic­u­lar cir­cum­stances – for ex­am­ple, if you’re on in­come sup­port. Hair loss re­lated to chemo­ther­apy is tem­po­rary and the hair grows back after you stop, though it may be a dif­fer­ent colour and tex­ture.

Mum-of-three Dr Philippa works in a busy NHS prac­tice and in pri­vate prac­tice

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.